Q. I recently got a knee swelling. Should I rest or move around like I normally would?

Answered by
Dr. Atul Prakash
and medically reviewed by iCliniq medical review team.

Hello doctor,

I am a 28 year old female. My height is 1.65 meter and my weight is 56 kg. I was suffering from a knee problem, and I took rest for a couple of days. I took Alphintern and used my resistance band to improve my knee-range and everything was fine, except for a grinding noise during exercise. But, it did not bother me while walking. I sought medical help and I did an MRI and the results were 'increased girth and altered signals of the anterior inferior cruciate ligament, suggestive of a sprain with minimum knee effusion'. The doctor has advised me to walk normally, not to fully bend my knee, and not to stand Later, I used the stairs and walked a little. This gave rise to an enormous amount of pain. I was unable to walk correctly or even bend my knee a little. A knee edema occurred.

I took Diclofenac epolamine 65 mg capsule, Glucosamine sulfate capsule, and a pain relief gel. My doctor prescribed me these medications for a month, and he did not recommend any physiotherapy program. He just informed me that it is alright to walk, as I normally do.My question is, is the edema something that will normally occur whenever I use my leg or is it a complication? What are your recommendations and precautions? Should I rest or move around normally? If I have to keep at rest, for how long should I do it? I am a very active person and my concern is that things are getting worse. So, shall I begin a physiotherapy program or must I wait for a month until I take my medications?

Do you have a question on Grating Sensation Behind Knee Cap or Strength Training?

Ask a Doctor Now

Dr. Atul Prakash

MBBS., MS ORTH., DNB ORTH., MNAMS., FRCS
Fitness Expert Orthopedics And Traumatology Physiotherapy Spine Health

Hello,

Welcome to icliniq.com.

  • From your description, the MRI reports suggest an injury. You did not mention a specific incident or accident that may have lead to a sprain of the ACL. Without a real injury, the knee swelled up again, with the stair climbing. The entire presentation points towards patellofemoral compression syndrome rather than an anterior cruciate ligament injury. Kindly send me the MRI films and a clinical picture of your knee, before I can confirm a diagnosis.
  • For the swelling, you need to put a compression dressing. Ice the knee and rest it, till it is comfortable to walk.
  • A physiotherapist will certainly be able to help you in getting the knee swelling down and improve your symptoms.
  • Strength work in the gym only when the knee is quiet and pain-free.
  • Continue with Diclofenac for a week to 10 days but not for a month as advised by your doctor. I will rely more on the ice than the tablets in the long run.

For more information consult an orthopaedician and traumatologist online --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat

Related Questions & Answers


What is the treatment for knee swelling?
Query: Hi doctor, My father is 50 years old. He has swelling in left knee and some liquid is coming out of the knee. He consulted an orthopedic doctor and he prescribed some tests and medicine to him. Also, the doctor said his bones are weak. Please explain me what should I do know. Also, let me know wheth...  Read Full »
Dr. Sumit Chawla
Orthopaedician And Traumatologist

Answer: Hi, Welcome to icliniq.com. After seeing the clinical image (attachment removed to protect patient identity) it appears to be synovitis of the knee joint. At the age of 50, osteoarthritis being the most common cause of synovitis. It is not advisable to start with steroid small 6 mg tablet. Is your...  Read Full »
 
I am a vegetarian. I would like to gain weight without any side effects. Please help.
Query: Hello Doctor, I am a  26 year old male. I would like to gain weight without any side effects. My height is 164cm and my weight is 54kg. I am a vegetarian and I do not take eggs. I am a software engineer and my work does not involve much physical movement. Please suggest me a suitable diet plan and ...  Read Full »
Dr. Suneetha B S
Diabetologist

Answer: Hi, It is very important to gain weight in a healthy way (i.e, gaining muscle and not fat). For this, both diet and exercise play a major role. DIET: Include a lot of protein in your diet in the form of nuts, seeds and sprouts. Protein drinks like Protinex are also helpful. Instead of 3 major mea...  Read Full »
 
Please recommend some supplements to reduce HbA1c.
Query: Hi doctor, My HbA1c is around 6.0 %. Several years ago, it was used to be at 5.2 %. Can you recommend some supplements to reduce HbA1c?  Read Full »
Dr. Fatemeh Jadidi
Naturopathy Specialist

Answer: Hi, Welcome to icliniq.com. HbA1c level (glycated hemoglobin) goes up when your body is unable to control glucose accurately and when the insulin sensitivity is low. You have not mentioned the treatment taken for diabetes. I assume that you are prediabetic and I am giving the following instruction...  Read Full »
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: